MAUDE Adverse Event Report: COVIDIEN IRVINE ATK TURBOHAWK CALCIUM; CATHETER, PERIPHERAL, ATHERECTOMY

COVIDIEN IRVINE ATK TURBOHAWK CALCIUM; CATHETER, PERIPHERAL, ATHERECTOMY
Catalog Number THS-LX-C
Medical Device Problem Code Device Operational Issue (2914)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/28/2017
Type of Reportable Event Malfunction
Event or Problem Description
The physician had attempted to use a turbohawk atherectomy device to treat a 10cm severely calcified lesion in the mid superficial femoral artery(sfa) and popliteal arteries (80% stenosis).The arteries had moderate tortuosity and the sfa had a diameter of 4-5mm.The device was prepped as per the ifu with no issues identified.The device operated correctly at the beginning of the procedure.It was reported after a pass through calcification the cutter driver locked, could no longer pack and the cutter was unable to return into the housing.The turbohawk was removed from the body and the cutter driver worked normally.An attempt was made to use the device to treat the lesion again and the same issue recurred.Balloon dilation was used to complete the procedure.
 
Additional Manufacturer Narrative
Device model and lot number corrected.Expiration date, udi and manufacture date included.The cutter was inside the housing when it stopped working.The device was safely removed from the patient.No deformation was noted to the cutter.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: the turbohawk was returned connected to a cutter driver and a distal flush tool was inserted over the distal assembly.No other ancillary devices were included.The cutter driver power switch was in the on position.Visual inspection: the turbohawk was inspected and found the torque shaft was bent at an approximate 90 degree bend beneath the strain relief.It was observed the proximal guidewire tubing was flared out and the cutter was advanced within the housing.The proximal end of the guidewire tubing showed the orange colored pi tubing as part of the guidewire assembly detached from the housing.The distal flush tool was removed.The cutter was advanced approximately 2.8cm from the cutter window.Approximately 0.6cm of the guidewire tubing peeled off from the housing with the guidewire tubing material flapped distally.Functional testing: the thumb switch was attempted to be pulled back, but resistance was encountered.After straightening the torque shaft at the strain relief the cutter was able to retract while a clicking noise was heard.Like from the damage to the torque shaft causing the drive shaft and torque shaft to interfere with each other.The cutter was able to retract into the cutter window as intended.The thumb switch was advanced and the cutter advanced approximately 2.6 cm from the cutter window.If information is provided in the future, a supplemental report will be issued.

Brand Name
ATK TURBOHAWK CALCIUM
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
COVIDIEN IRVINE
9775 toledo way
irvine CA 92618
MDR Report Key7220982
Report Number2183870-2018-00045
Device Sequence Number13788919
Product Code MCW
UDI-Device Identifier00821684065785
UDI-Public00821684065785
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K111723
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Remedial Action Relabeling
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue NumberTHS-LX-C
Device Lot NumberA453120
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2018
Initial Date Received by Manufacturer 12/28/2017
Supplement Date Received by Manufacturer02/07/2018
05/22/2018
Initial Report FDA Received Date01/26/2018
Supplement Report FDA Received Date03/07/2018
06/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1